Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 92, NWS Birmingham, AL

March 18, 2003Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2003, 10:55 PM CST for Shelby County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 10:55 PM CST (04:55 UTC)
Expired
Mar 18, 2003, 11:45 PM CST
In force
50 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 190455
SVRBHM
ALC117-190545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN ALABAMA

* UNTIL 1145 PM CST

* AT 1050 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF ALABASTER...MOVING NORTHEAST
  AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PELHAM.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3316 8696 3308 8680 3321 8654 3338 8673

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:00 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 18, 9:00 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
900 PM CST TUE MAR 18 2003

STRONGLY DIFFLUENT FLOW ACROSS THE LOWER MISSISSIPPI RIVER VALLEY
THIS EVENING EVIDENT ON SATELLITE IMAGERY. LATEST RUC PUTS EXIT
REGION OF UPPER JET OVER THE FORECAST AREA OVERNIGHT...WITH ENHANCED
DIVERGENCE/DIFFLUENCE ALOFT OVER MUCH OF NORTH AND CENTRAL ALABAMA.
LATEST RUC MODEL INDICATES A STRONGER VORTICITY MAXIMUM ROTATING
AROUND THE UPPER LOW OUT WEST...AND MOVES IT CLOSER TO WESTERN
ALABAMA QUICKER OVERNIGHT. LATEST ETA IS A TAD SLOWER TOWARD 12Z WITH
VORTICITY MAXIMUM. UPWARD VERTICAL MOTION IS MAXIMIZED BETWEEN
MIDNIGHT AND 7 AM. WITH ALL THIS SAID...POTENT UPPER SYSTEM WILL GIVE
US PLENTY OF DYNAMICS TO WORK WITH.

AT 02Z...SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED IN
VICINITY 925-850MB MOISTURE AXIS/LOW LEVEL JET ACROSS SOUTHWEST
ALABAMA. A LINE OF SEVERE THUNDERSTORMS HAS PUSHED EAST OF THE
MISSISSIPPI RIVER AND INTO WESTERN MISSISSIPPI. AS DEEP LAYER WINDS
INCREASE OVERNIGHT...60 DEGREE SURFACE DEW POINTS WILL SPREAD INTO
THE AREA WITH THE 65 LINE COVERING SOUTHEAST SECTION OF AREA.

THUNDERSTORMS ARE CURRENTLY ENTERING SOUTHWEST AREAS AND THIS
COVERAGE SHOULD GRADUALLY INCREASE AND CONTINUE MOVING NORTHWARD
OVERNIGHT. THE THUNDERSTORMS IN MISSISSIPPI WILL ENTER WESTERN
ALABAMA AROUND 1 AM. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
EXISTS WEST OF INTERSTATE 65...WITH THE THREAT OF LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES.

CURRENT ZONE CONFIGURATION LOOKS FINE. WILL INCREASE THE
PROBABILITY OF PRECIPITATION MOST AREAS WITH LIKELY WEST AND
NORTHWEST TO SCATTERED ALL OTHER LOCATIONS. TEMPERATURES ARE AT
OR A FEW DEGREES ABOVE OVERNIGHT LOW FORECAST AND WITH AN EAST TO
SOUTHEAST BREEZE...EXPECT TEMPS TO REMAIN RIGHT WHERE THEY ARE.
ONLY MINOR TWEAKING TO RANGE EXPECTED. WILL ADJUST WINDS TO AT LEAST
NEAR 10 MPH.

.BHM...NONE.

LINHARES/75
Hazardous weather outlook, Mar 18, 7:15 PM CST, 3 hours 40 minutes before
ALZ011>015-017>050-190230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND
WEST OF INTERSTATE 65 TONIGHT.  A STRONG STORM SYSTEM WILL APPROACH
ALABAMA TONIGHT.  STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL
DEVELOP OUT IN ADVANCE OF THIS SYSTEM LATE THIS EVENING ACROSS
SOUTHWEST PARTS OF THE FORECAST AREA.  THE MAIN STORM SYSTEM WILL
APPROACH WESTERN ALABAMA AFTER MIDNIGHT...BRINGING MORE STRONG OR
POSSIBLY SEVERE THUNDERSTORMS.  THE MAIN THREATS FROM THESE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

THE SOUTHERN PLAINS SYSTEM WILL SLOW DOWN DRAMATICALLY ON
WEDNESDAY.  THIS WILL KEEP ALABAMA IN A MOIST AND UNSTABLE
AIRMASS.  WITH NUMEROUS SURFACE BOUNDARIES EXPECTED ACROSS THE
SOUTHEASTERN UNITED STATES...STRONG THUNDERSTORMS COULD DEVELOP
DURING THE AFTERNOON ON WEDNESDAY...SOME OF WHICH MAY LINGER INTO THE
EARLY MORNING HOURS OF THURSDAY.  THESE STORMS ARE EXPECTED TO
DEVELOP OVER SOUTHERN ALABAMA...THE FLORIDA PANHANDLE...AND EVEN
SOUTHERN GEORGIA LATE WEDNESDAY AFTERNOON.  THEY WILL THEN MOVE
NORTHWARD THROUGH THE EVENING...AND WILL AFFECT SOUTHERN AND CENTRAL
ALABAMA DURING THE OVERNIGHT HOURS WEDNESDAY INTO THURSDAY.  ONCE
AGAIN...THE MAIN FROM ANY STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND EVEN AN ISOLATED TORNADO.

STAY TUNED FOR MORE UPDATES REGARDING THE TIMING AND EXTENT OF THIS
POTENTIAL WEATHER HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY TONIGHT.

In the hours before

Special weather statement, Mar 18, 10:14 PM CST, 41 minutes before
ALZ035-190445-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 PM CST TUE MAR 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON COUNTY UNTIL 1045 PM
CST...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.WIND GUSTS TO 35 MPH POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1009 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF MAPLESVILLE...MOVING NORTHEAST AT
30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE...THORSBY
AND CLANTON THROUGH 1045 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

LAT...LON 3277 8703 3268 8691 3282 8661 3294 8673
Special weather statement, Mar 18, 10:33 PM CST, 22 minutes before
ALZ034-190500-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1033 PM CST TUE MAR 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR EASTERN BIBB COUNTY UNTIL
1100 PM CST...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.WINDS 30 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1029 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOUTHERN BIBB COUNTY...MOVING NORTH AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT THE CENTREVILLE AREA THROUGH 1100 PM
CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

LAT...LON 3289 8715 3284 8699 3301 8693 3311 8700
Special weather statement, Mar 18, 10:45 PM CST, 10 minutes before
ALZ025-190530-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CST TUE MAR 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 1130 PM
CST...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.WINDS 30 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1040 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTH OF ALABASTER...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER...
COLUMBIANA AND CHELSEA THROUGH 1130 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

LAT...LON 3319 8693 3310 8667 3330 8647 3346 8660

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:25 PM CSTSevere Thunderstorm WarningBMXJefferson65 min
Mar 19, 9:06 AM CSTTornado WarningBMXBlount24 min
Mar 19, 11:24 AM CSTSevere Thunderstorm WarningBMXSt. Clair51 min
Mar 19, 12:42 PM CSTTornado WarningBMXEtowah48 min
Mar 19, 1:26 PM CSTTornado WarningBMXEtowah49 min
Mar 19, 1:58 PM CSTTornado WarningBMXCherokee47 min
Mar 19, 2:29 PM CSTSevere Thunderstorm WarningBMXSt. Clair, Talladega31 min
Mar 19, 2:38 PM CSTTornado WarningBMXCherokee22 min
Mar 19, 2:57 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega48 min
Mar 19, 3:01 PM CSTSevere Thunderstorm WarningBMXTallapoosa44 min
Mar 19, 3:09 PM CSTSevere Thunderstorm WarningBMXCherokee51 min
Mar 19, 3:17 PM CSTTornado WarningBMXTallapoosa28 min
Mar 19, 3:32 PM CSTTornado WarningBMXCalhoun43 min
Mar 19, 3:38 PM CSTTornado WarningBMXCherokee37 min
Mar 19, 3:40 PM CSTTornado WarningBMXTallapoosa35 min
Mar 19, 3:46 PM CSTSevere Thunderstorm WarningBMXTalladega29 min
Mar 19, 3:49 PM CSTTornado WarningBMXCleburne41 min
Mar 19, 3:58 PM CSTSevere Thunderstorm WarningBMXBarbour47 min
Mar 19, 3:58 PM CSTTornado WarningBMXChambers62 min
Mar 19, 4:09 PM CSTSevere Thunderstorm WarningBMXRandolph51 min
Mar 19, 4:26 PM CSTSevere Thunderstorm WarningBMXRussell49 min
Mar 19, 4:30 PM CSTTornado WarningBMXCleburne30 min
Mar 19, 4:40 PM CSTTornado WarningBMXRandolph50 min
Mar 19, 4:55 PM CSTTornado WarningBMXRussell35 min
Mar 19, 4:58 PM CSTSevere Thunderstorm WarningBMXLee32 min
Mar 19, 5:26 PM CSTSevere Thunderstorm WarningBMXTallapoosa49 min
Mar 19, 5:37 PM CSTSevere Thunderstorm WarningBMXChambers38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.